Wednesday, July 29, 2015

Dexamethasone, also known as Decadron, one of my pre-chemo drugs. Whew.

bird_HDR_altered_3161135074_22b0a7a395_o

Well, y'all, thanks to the pre-chemo drugs, a fine infusion nurse and her compadres. plus the Oncology Pharmacy, all located at Kaiser Oncology Center, I made it through Round One of Chemotherapy. Not without a bit of excitement, well, two bits.

About the first bit of excitement. That drug dexamethasone, whew, was I ever flyin' for hours today! I followed the directions to take five 4 mg tablets of it with supper last night and five more this morning with breakfast, two hours prior to my appointment start time, as directed because it was at least two hours prior to the start of the infusion.

Last night once I got still , I fell asleep, several times--thank goodness--no flying at all.

Today, within an hour of swallowing that last five, I was in the car with Lamont, flying at full speed and talking like a real-life-motor-mouth, causing him to say, "Mom, if you don't slow down . . ." So, I'd take a breath and slow down, for a teensy bit of time. This happened off and on all day, except when I listened to my nurses and my pharmacist and answered their questions. At least, I think I managed to be calmer when talking with them. At least Lamont didn't have to say, "Mom, if you don't slow down . . . " 

The other bit of excitement involved the first chemo, a bag filled with paclitaxel. As I said, I took the dexamethasone, plus cetirizine and famotidine, in order to deal with possible side effects from it.

None of those drugs was supposed to help the only side effect I experienced.

You see, they drip paclitaxel into you very slowly for a set number of minutes, take your blood pressure, repeat with an increase in the number of drops, etc. About the time that they decided I could handle maybe the third increase in the number of drops, my blood pressure said, "Nope."

It wasn't dangerous as in the actual blood pressure numbers, it was concerning in that it kept creeping up. So, it was decided to decrease the dosage again and again until my blood pressure went down. That worked very well! Except doing that meant way more time spent with that bag on the pole, trying to empty it contents into me. So, we were at the center for over 8 hours, from the moment we got there early for check in until I was disconnected from my IV and sent on my merry way.

It was on that merry way when one more ditzy dexamethasone episode took place. I wanted to go with Lamont to Cha Cha Cha which I was certain was on Mississippi, but we finally found on N. Williams. I wanted to eat some real food and I realized we were close to the restaurant I had gone to in June with Leland.

I just knew that I remembered where it was and what I had eaten, but was I ever wrong. I couldn't concentrate enough to type words correctly on my phone to help us find the restaurant once we realized that I hadn't remembered the right street. Finally I got enough into the phone to get the correct street, then we found it!

Once inside, I couldn't find the fantastic burrito on the menu that I was certain that I'd eaten there in June with Leland. Well, at least I couldn't concentrate enough on the menu to figure it out.

IMG_7224

So, I order what I thought it was, a Big Mama Enchilada--sounded right to me since I love that word Mama and I thought the ingredients sounded right--that's it above. The food there is always tasty, even when you make a mistake like I did. I ate about a third of it, feeling very normal as long as I wasn't talking. The rest of the enchilada is in the fridge.

DSC_0016

Once I had placed my order, I remembered where I could find the photos that I had taken back in June--in a Flickr folder I'd named Food, Cha Cha Cha. (Imagine a head slap of proper proportion once I remembered that--drat you, dexamethasone.) I walked up to the counter and showed it to the waitress, asking, "Is this what I just ordered?" Nope, she very nicely explained, this is a burrito, carnitas with black beans on a wheat tortilla. So, I saved that info in a comment with the photo so that this doesn't happen to me again--there are Cha Cha Cha restaurants all over Portland. No telling when or where I might land at one again. 

We'll see if the chemo side effects show up tomorrow as to whether or not I'll be eating another bite of it. I've got take-home-anti-nausea meds and a calendar created by my Oncology Pharmacist to help me keep up with it--hooray! Friday may be worse than Thursday, so I'll be ready for that, too. I am blessed.

The dexamethasone is wearing off now, as long as I don't talk to anyone--it's been more than16 hours since I swallowed that last five tablets. I've even yawned a few times, so I have great hopes of being able to sleep.

3 comments:

Lois said...

What a day Lynette! I hope you are getting some sleep and that the side effects are minimal. Thinking of you!

William Kendall said...

They use dex for high altitude conditions as well, up in the Himalaya to revive climbers who are in trouble.

Jennifer A. Jilks said...

What a day you had. Good for you for journaling. I know it helps. I saw your comment on William's page. I hope things are going as well as can be expected.